Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How Long Does It Take To Get Rid Of Mitochondrial Toxicity

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Mitochondrial Toxicity

...muscle weakness in people taking AZT. It is probably the cause of "fatty liver" (hepatic steatosis) and high levels of lactic acid that can be caused by all of the nukes. Unfortunately, there is very little research on how much mitochondrial damage each ARV causes to different parts of the body. We also don't know which combinations of drugs cause the most MT. Researchers know how to measure the number of mitochondria in different cells,...
Ask the Experts

Mitochondria toxicity in PEP

Hi Doctor,Could you please be so kind and tell me your opinion on what are the chances of having irreversible mithocondrial damage after 30 days PEP on Combivir. I seem to have gotten mild facial wasting 2 weeks into the regimen. Can 30 days PEP on...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...I have seen no literature that suggests that significant facial wasting due to mitochondrial toxicity can be seen after two weeks of Combivir. The proposed mechanism of fat loss (death of fat cells) is not an acute (rapid) process. Read more »

What can I do to prevent mitochondrial toxicity?

Nelson: I am taking Zerit+Kaletra+Epivir and am very aafraid of this thing I keep hearing about called mitochondrial toxicity. What are the symptoms and what supplements or things can I take to prevent it? I want to get off Zerit but my doctor does...
Nelson Vergel, B.S.Ch.E., M.B.A.

Response from Nelson Vergel, B.S.Ch.E., M.B.A.

Program for Wellness Restoration
...inhibitors of pol gamma, although the other NARTIs exert some influence as well. To date, researchers have not studied the extent of mitochondrial damage when anti-HIV medications are combined, which is standard practice for most individuals... Read more »

Mitochondria - one more time.

Dr. Henry:I am sending these two questions on behalf of two very good friends of mine.In regard to those HIV meds that "do" cause damage to the mitochondria - how long (in months or years) does it take for the damage to become irreparable?What are...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...For most patients the mitochondrial damage is reversible (often slowly) after the offending drugs have been stopped. In cases where fat cell damage has been severe there Read more »

Growing concern around mitochondrial toxicity

I have been on truvada and sustiva for 9 months and for the past few weeks have been experiencing muscle aches and weakness in both legs and arms. I also have had 'muscle twitching in my leg muscles when lying still in bed. I have also been feeling...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...lactic acid levels, liver enzymes, and electrolyte/renal tests are useful for checking for significant metabolic problems due to mitochondrial toxicity. The rate of serious metabolic/mitochondrial toxicity on Truvada + Sustiva has been low (<... Read more »
Articles
The Body

The Dangers of Mitochondrial Toxicity: An Update From the 1st International Workshop on HIV & Aging

...the nucleoside analog class of antiretrovirals, which includes Retrovir (zidovudine, AZT) and Zerit (stavudine, d4T), cause mitochondrial toxicity that is associated with subcutaneous fat loss (lipoatrophy), muscle weakness (myopathy), and... Read more »
Seattle Treatment Education Project

Mitochondrial Damage

...The topic of mitochondrial damage is gaining more and more press as a potential side effect of anti-HIV medication. Simply put, the mitochondria are the "energy Read more »
Women Alive

Mitochondrial Toxicity

...gradual break-down of the mitochondria. When the mitochondria stop performing, many illnesses can arise. This is what is called mitochondrial toxicity. Some diseases related to mitochondrial dysfunction are lactic acidosis, neuropathy, muscle... Read more »
AIDS InfoNet

Side Effects

...problems. Neuropathy ( Fact Sheet 555 ) is a painful condition caused by nerve damage. It normallystarts in the feet or hands. Mitochondrial Toxicity ( Fact Sheet 556 ) is damage to structures inside the cells.It might cause neuropathy or... Read more »
Connect With Others

Lost

Posted by LostNconfused, 5 Replies
I tested positive 3 days before Christmas and I think I am still numb to the fact. I haven't told any friends or family because I really don't know how and most are judgemental and I'm sure will walk away. But I guess if they do, then I didn't need... Read more »

Excessive Mastubation

Posted by Anonymous, 5 Replies
Ever since I found out that I'm poz, I've been spending a lot more time mastubating. Is that normal? Or could it be because of the amount of time I've been spending reading posts about sexual issues? Pleasing myself has become an every day thing... Read more »

What foolish and senseless behavior. Please Help!

Posted by brainshom, 1 Reply
...boils or anything else apart from the itch. Could this be ARS or just a result of stress? Should I test for HIV? Sorry for the long post but please help me before I completely lose my mind. Read more »

Hiding behind HIV

Posted by Magnet, 4 Replies
...well negative men in "magnetic partnerships". I only now discovered this term "magnetic", as it relates to my life! It can no longer be a twist of fate that my last 6 relationships were with HIV + men. Not a conscious choice, it simply became... Read more »